Narcan now available for free at local pharmacies
HASTINGS, Neb. (KSNB) - South Heartland District Health Department (SHDHD), is partnering with the Nebraska Pharmacy Association and local pharmacies to make naloxone available without charge to those requesting it. Participating pharmacies in the district include:
Russ’s Market, 611 N Burlington, Hastings, 402-463-8503
Superior Pharmacy, 348 N Central Ave, Superior, 402-879-4234
Sutton Pharmacy, 210 N Saunders Ave, Sutton, 402-773-4300
Naloxone (also known as Narcan) is a medication that reverses opioids in the event of overdose, and has been used for decades in the medical community. It is now available as a nasal spray and can be given by the general public.
Naloxone reverses the effects of prescription opioids such as hydrocodone and oxycontin, in the event of accidental or intentional overdose. In the case of opioids manufactured illegally, naloxone works equally well, including the much-publicized fentanyl that is often mixed with other street drugs such as heroin, cocaine, and methamphetamine.
Opioid overdose victims are not able to take naloxone themselves. They are instead dependent on family, friends, or total strangers to administer the medication.
Michele Bever, SHDHD executive director, said that preparedness for overdose is important. “The rapid rise of overdoses makes it important that all of us recognize the signs of potential opioid overdose, have access to naloxone, and know how to use it.”
Opioids have a sedative effect, and symptoms of an overdose include loss of consciousness. The person may appear to be sleeping, but will not wake up – even to painful stimuli. Another symptom may include slow or shallow breathing, pupils may be small, and the skin may be cool and clammy.
According to Tam Pauley, a nurse educator with SHDHD’s opioid overdose prevention program, if these symptoms are present, even if opioids are not suspected, naloxone should be given. “Naloxone will do no harm to someone whose loss of consciousness is due to another cause. It has no effect on a person without opioids in their system,” she said.
To administer naloxone, simply insert the nasal portion of the dispenser into the nostril. With the thumb, push up once on the plunger. Do not test the dispenser into the air prior to giving – it contains only one dose.
After the naloxone has been administered, call 911 for help and stay with the person until help arrives. More than one dose may be necessary to revive someone who is overdosing, and if the person wakes up, have them wait for emergency personnel. Tell emergency responders that naloxone has been given.
Naloxone will revive someone for a short period of time, but overdose symptoms may return because opioids stay in the system much longer. This poses a continued risk to the person’s health and safety and means it is important to get the person medical attention as quickly as possible.
For more information on when and how to administer naloxone, residents can talk with a pharmacist, physician, or other healthcare provider. Educational materials are also available at South Heartland District Health Department and may be accessed at the website: southheartlandhealth.ne.gov.
Copyright 2023 KSNB. All rights reserved.